Dangerous medication mix-up

This is serious danger that I never thought about until it happened to me.

As most of you know, I have comorbid fibromyalgia. What you might not know is that for the first half of the year I was also fighting pneumonia and its ugly cousin, pleurisy. Because of all these health problems, I have been taking a lot of extra medications. Some have pretty serious side effects.

Like many of you, I have a weekly medicine tray that I refill each weekend. It contains all of my daily preventive medicines divided into morning and evening doses. I also have a PRN medicine tray. Each section contains a one week supply of each of my PRN medicines. I do this so I don’t take too many. Recently it has also contained some Norco. It is very unusual for me to take narcotics. However, failed fibromyalgia medicine and intense chest pain every time I took a breath convinced me I might need it for a short time.

I was starting to feel better and pushed it just a little too hard. So I had a lot of pain but did not want the drowsiness of the stronger medicines. So, I chose to take a single dose of Excedrin twice a day for 2 days until my pain resolved.

No big deal, right? Wrong. That’s where the trouble started.

In dim light Excedrin looks almost the same as Norco. Can you guess what I did? Yep, I took two Norco twice a day for two days.  They are a strong dose at 7.5/325mg per pill.  I couldn’t figure out why I couldn’t stay awake. Some of my medicines have drowsiness as a side effect, but I have long since adjusted to them. This was crazy!

Finally on the morning of the third day, just after I took the last dose, I confessed to my daughter that I didn’t think I could be alert enough to look after my granddaughter.  Fortunately she was able to call in one of her emergency sitters to look after both of us.

That’s when I realized my mistake.  I asked her to find the prescription bottle with the remaining Norco and compare it to what I thought was Excedrin.  Sure enough, I’d been taking the wrong medicine for two days!  Quickly, I asked her to remove all the Norco from my PRN pill box. I hadn’t done the math yet so I didn’t realize I had consumed 2,600 mg of acetaminophen in just over 24 hours. That’s a lot, but still well shy of the 4,000 mg needed to cause liver toxicity. I called my doctor anyway to ask if I needed to be seen. He assured me that I was not in any danger of liver toxicity from the acetaminophen, but to instruct my sitter to call 911 if I became unresponsive.

My head started to clear later that evening, but it took another 48 hours for me to feel fully alert. I got very lucky that the worst thing was a very long nap. I could have been seriously injured if I had continued down that path.  It was a simple case of mistaken identity, but certainly one I will never repeat.

I took this photo of both Excedrin and Norco with the blank sides up.  In the dark, in the middle of an attack, could you tell which is which?

Dangerous medication mix-up. ©Copyright 2015, Tammy Rome

A lot of migraine patients take both of these medications, so please be careful. Keep look-alike medications in separate locations in their original containers. Your health and safety depend on it.

 

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (4)
  • Neoma
    3 years ago

    My generic “Imitrex” and Excedrin are identical in shape, size and color. The only thing that distinguishes them is the letters on their side. I have to read them to ensure that I’m not taking the wrong one — or two 100 mg. “Imitrex.”

  • cynajen
    3 years ago

    I once did something very similar except I was with a friend and we were on on way to meet other friends at a cafe for a glass of wine (white of course) on beautiful Saturday afternoon. I started to feel a migraine coming on so I went into my little pill box in my purse and grabbed what I thought was an Excederin Migraine. The migraine was soon gone and so I went ahead and had a glass of wine. Next thing I knew I was nauseous and very sleepy. Turned out I took a Norco I had in that pill box for emergencies! Needless to say my friend took me home immediately and I never made that mistake again! I keep them completely separate! I know I probably shouldn’t have had that glass of wine anyway, but as most chronic migrainuers know you take your chances where you get them.

  • MahtaMouse
    3 years ago

    I’ve inadvertently taken two of my medications twice on several occasions due to being half asleep when I took the first dose. I’ve also missed dosages for two of my meds for the same reason. I now turn the bottles upside down as I take them to alert me that I’ve either taken or not taken that particular RX.

    While I do have a weekly pill container (morning & evening), for me, it doesn’t work since some of my pills are too big for my RX to fit in each box. After ending up with 2 pill minders… the big am/pm weekly and a smaller daily… and constantly forgetting the smaller container, I finally just started lining my RX up and flipping them upside down as I take them. I then flip them back up when I go to bed. This is what works for me.

  • Jill M.
    3 years ago

    Very good advice, Tammy! This is a very real and very dangerous risk for those of us who have to take so many daily meds as well as those “as needed” ones. So glad that you realized your mistake before any real damage was done…

  • Poll